Acetaminophen (APAP) belongs in every medicine cabinet. It’s a firm base to the analgesic ladder, and forms the foundation of analgesia for an array of indications from post-operative surgical pain to headache. Infants and seniors alike have benefited from its antipyretic properties, and it has more than earned its position in the WHO’s list of essential medicines.
The foil to acetaminophen’s success is undoubtedly its role as one of the most commonly used drugs of overdose. It remains a leading and potent cause of drug induced liver failure, indeed in the UK and USA it is now the most common cause of acute liver failure, and the USA sees nearly 500 deaths after APAP poisoning every year . That number would be much higher if not for NAC. In overdose, the glucuronidation and sulfation pathways of APAP metabolism become saturated, and all the remaining APAP funnels through CYP450, generating N-acetyl-p-benzoquinoneimine (NAPQI). As levels of NAPQI rise, it exhausts hepatocyte stores of reduced glutathione, and begins to wreak oxidative havoc reacting with proteins, DNA, and unsaturated lipids. NAC restores these glutathione reserves and scavenges toxic free radicals.
The usual clinical picture is of a slow pattern of hepatocyte necrosis and in this setting, NAC has earned its reputation as an efficacious drug. In rarer cases of massive overdose, runaway production of NAPQI can trigger mitochondrial failure. This results in a clinical picture dominated by early lactic acidosis and neurologic dysfunction. It is this setting that there may be a role for extracorporeal toxin removal (ECTR) therapy.
What’s the evidence?
The EXTRIP workgroup included 24 studies in its qualitative synthesis - this comprises a mixed bag of evidence amounting to one small trial of hemoperfusion, an observational study of patients who received NAC late, and a few more case series and case reports all of whom received various forms of extracoporeal removal with varying outcomes. .
APAP appears to be a dialysable drug.
The EXTRIP workgroup examined data from reports including patients undergoing maintenance dialysis receiving therapeutic doses of APAP, and cases of overdose. Most of these studies demonstrate APAP to be at least moderately dialysable]. Furthermore, on modern apparatus, relatively high clearance values have been reported. The dialysability of NAPQI isn’t known, as it is an unstable substance. But it is conceivable that dialysis may relieve some of the toxic intermediate load. NAC is also a dialysable, so infusion rates should be increased, commonly doubled on the basis that up to 50% NAC is extracted by intermittent haemodialysis.
When does the EXTRIP guideline advise starting ECTR?
The EXTRIP guidelines suggest extracorporeal toxin removal therapy (in the form of intermittent haemodialysis) in the uncommon specific circumstance of massive overdose with early mitochondrial dysfunction. For most patients, NAC remains the only specific treatment required.
The indications the guideline gives centre around:
- The presence of a very high [APAP]
- The presence of mitochondrial failure - the assessment of features of mitochondrial failure is left up to the clinician,
The criteria they list are independent of time since ingestion. In full these are:
The workgroup recommend that ECTR is continued until a sustained clinical improvement is apparent.
What modality does EXTRIP advise?
The workgroup assessed studies which examined a variety of modalities, but advise intermittent haemodialysis. They do however suggest that intermittent haemoperfusion or continuous renal replacement are valid alternatives if intermittent haemodialysis are not available.
The bottom line
Ultimately, very few patients will meet the criteria set out by EXTRIP, but on the basis of the admittedly scanty evidence, it is probably worth attempting in those patients.
Hopefully this guideline will motivate high volume units to guide the evidence base by providing prospective observational studies.
26 year old woman admitted to the liver unit with deranged liver function tests. History is revealing of a staggered overdose of liquid APAP amounting to 7 g/day over five days. Her background is notable solely for abdominal pain of unknown cause which has been extensively investigated.
PT 16.7 s, ALT 2540 IU, Creatinine 167 umol/L, lactate 1.1 mmol/L, pH 7.35, APAP level 50 mg/L
Which is true?
- NAC should not be started as the APAP level is below the treatment line
- ECTR should be commenced according to the EXTRIP guidelines
- Intermittent haemodialysis may be required in the context of acute tubular necrosis
- An exchange transfusion should be commenced according to the EXTRIP guidelines
Discussion: In this case of staggered overdose, commencement of NAC is appropriate regardless of the APAP level. She does not present with a picture of mitochondrial failure, and does not have a very high APAP level (at least >800 mg/L ) so there is no indication for ECTR. Her creatinine is indicative of an AKI, and chief among the differentials is an ATN secondary to APAP overdose, if conventional indications for dialysis emerge, she may require intermittent haemodialysis.
21 year old woman is admitted to the general medical take at 8 am with a large poly-agent overdose including APAP (90 500 mg tablets), ibuprofen (unknown quantity), and codeine phosphate (unknown quantity) through the night, along with two bottles of wine. Her medical background includes anorexia nervosa (current weight 52 kg, BMI 17.3), severe depression, and anxiety. Her GCS on admission is 11 (E2, V3, M5).
PT 13.0 s, pH 7.20, Lactate 8.6 mmol/L, creatinine 32 umol/L, ALT 56 IU, APAP level 550 mg/L
Which is the single best answer:
- NAC should be started on a general medical ward
- Mitochondrial failure is evident: commencement of one session of intermittent haemodialysis with NAC running at a standard rate
- Mitochondrial failure is evident: commencement of one session of intermittent haemodialysis with NAC running at double the standard rate
- Commence NAC on a high dependency unit, retest APAP level in four hours and if > 800 mg/L commence dialysis
Discussion: This case is one of APAP overdose with evidence of early mitochondrial failure. Whilst the APAP level is not as high as specified in the EXTRIP guidelines, this patient’s glutathione stores are likely very depleted, rendering her susceptible to substantial toxicity. In this situation a lower threshold for initiation of ECTR may be appropriate, but this is certainly not supported by the guidelines or any existent evidence.
46 year old man presents after an intentional overdose with 40x 500 mg tablets of APAP. He is usually fit and well, and took this overdose after the bankruptcy of his business. He is brought to the emergency department 45 minutes after ingestion. His GCS is 15. He weighs 78 kg.
Which is the single best answer:
- Commence NAC immediately, take a APAP level with the initial blood draw
- Commence activated charcoal, check the APAP level at 4 hours, regular clinical monitoring. Consider ECTR if there is evidence of mitochondrial failure (lactic acidosis and neurological dysfunction).
- Observe, take a APAP level at 4 hours post-ingestion and commence NAC if the level is above the treatment line.
- Commence intermittent haemodialysis on the basis of massive APAP overdose
Discussion: As this patient presents less than one hour post ingestion and the dose ingested is >150 mg/kg, activated charcoal decontamination can be considered. The dose ingested is not in itself an indication for ECTR in the EXTRIP guidelines, but may alert the clinician to the possibility that the patient may deteriorate. There is no evidence of mitochondrial failure currently.
Click here for EXTRIP Reference
About the author
Benjamin Stewart is a medicine trainee (resident) in Cambridge, UK. He combines clinical work at Addenbrooke’s hospital with immunology research at the university, and an enthusiastic online presence as a Nephrology Social Media Collective intern.